Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Los Angeles, CA

August 19, 2020Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 19, 2020, 1:55 PM PDT for Los Angeles County, California. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 1:55 PM PDT (20:55 UTC)
Expired
Aug 19, 2020, 3:14 PM PDT
In force
79 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 65 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-875 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS56 KLOX 192055
FFWLOX
CAC037-192230-
/O.NEW.KLOX.FF.W.0007.200819T2055Z-200819T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
155 PM PDT Wed Aug 19 2020

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Northeastern Los Angeles County in southwestern California...

* Until 330 PM PDT.

* At 153 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the eastern San Gabriel Mountains. Up to one inch 
  of rain has already fallen. Flash flooding is ongoing or expected 
  to begin shortly and will likely affect the Antelope Valley 
  foothills around Valyermo and Pearblossom.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wrightwood...
  Pearblossom...
  Valyermo...
  Big Pines...
  Angeles Crest Highway between Mount Waterman and Wrightwood...
  and Highway 138 between Llano and the San Bernardino County line...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3427 11765 3435 11809 3458 11800 3455 11766
      3445 11766 3430 11765

FLASH FLOOD...RADAR INDICATED

$$

Sirard
2 follow-up statements
260 
WGUS76 KLOX 192140
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
240 PM PDT Wed Aug 19 2020

CAC037-192230-
/O.CON.KLOX.FF.W.0007.000000T0000Z-200819T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
240 PM PDT Wed Aug 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...

At 236 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 0.36 inches of rain has fallen in 30 
minutes, which is capable of producing flash flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, highways, streets and 
         underpasses as well as other drainage and low lying areas 
         which includes trails and campgrounds.

Some locations that will experience flooding include...
Lake Los Angeles, Wrightwood, Palmdale, Pearblossom, Llano, 
Littlerock, Valyermo, Big Pines, Angeles Crest Highway and Highway 
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3427 11765 3435 11809 3458 11800 3455 11766
      3445 11766 3430 11765

FLASH FLOOD...RADAR INDICATED

$$

Stewart
925 
WGUS76 KLOX 192214
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
314 PM PDT Wed Aug 19 2020

CAC037-192222-
/O.CAN.KLOX.FF.W.0007.000000T0000Z-200819T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
314 PM PDT Wed Aug 19 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY IS
CANCELLED...

The heavy rain has ended. Additional flooding is not expected from 
this storm, but additional storms are possible through the day. 
Please continue to heed any remaining road closures and monitor this 
situation.
.

LAT...LON 3427 11765 3435 11809 3458 11800 3455 11766
      3445 11766 3430 11765

$$

RK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:51 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 19, 10:51 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1051 AM PDT Wed Aug 19 2020

.SYNOPSIS...19/857 AM.

Hot, hazy conditions will continue through the week with very
warm overnight low temperatures and only slight cooling into the
weekend. The valleys and interior areas will be exceptionally
hot this week. There is a slight chance of thunderstorms
this afternoon for the mountains and the Antelope Valley.

&&

.SHORT TERM (TDY-FRI)...19/855 AM.

Another very hot day in store for southwestern CA today as the heat
wave continues. The day has started out clear to partly cloudy with
just some debris clouds from yesterday's convection passing over the
area, and no low clouds. However, there were extensive areas of
smoke over SLO/SBA Counties from the Central CA fires. The marine
inversion was squashed to the surface this morning in all areas, and
northerly flow over SLO/SBA County caused downsloping toward the
coast with temps impressively in the low 90s to start the day around
SLO City, the Los Osos area and in the hills of NW SLO County.
Otherwise, temps were in the 70s and 80s for most areas early this
morning. Temps will heat up to well over the century mark away from
the coast today, altho some locations on the Central Coast should
top 100 with that northerly flow. Just about the entire forecast
area continues under an excessive heat warning today, and a couple
of record high temps will be possible.

Instability parameters are impressive today as well, with NAM
surface-based LI's -7 to -8 over the mountains and deserts, K
indices over 40, and MUCAPE 1500-1900 J/kg over them mtns. Scattered
showers and thunderstorms will likely form again over the mtns and
deserts this afternoon, and with PWATs in the 1.25-1.50 range, there
should be some heavy rain and the potential for localized flooding
especially over the L.A. County mtns, and some of this activity
could drift into the foothills of the Antelope Vly as well.

Strong upper level high centered along the AZ/UT border today will
slowly weaken while drifting over AZ thru Fri. H5 heights over swrn
CA will be around 595 dm today then lower to 590-592 dm Thu and 589-
591 dm Fri. Broad SE flow aloft today will turn more southerly Thu
thru Fri which will shut off the deeper monsoonal moisture and
instability over the forecast area over the next two days.

Minimal low clouds can be expected tonight thru Fri as the marine
inversion remains shallow and northerly gradients persist. There
should be a few more mid-layer clouds and possibly some afternoon
cu buildups over the L.A. County mtns, otherwise mostly clear
skies will prevail thru the period. Temps will cool slightly on
Thu but many areas away from the coast will continue to have highs
in the 100-107 degree range. This combined with very warm
overnight lows will keep Excessive heat Warnings in place for most
areas on Thu, except heat Advisories for the Central Coast, Santa
Ynez Vly and L.A. County Coast. Please see the latest Non-
Precipitation Weather Message for further details on the Excessive
Heat Warnings and Heat Advisories for today thru Thu. Only slight
cooling is expected Fri, and many of the vlys and lower mtns may
still need to have Heat Advisories, with the Excessive Heat
warning possibly being extended thru Fri for the Antelope Vly.

.LONG TERM (SAT-TUE)...19/305 AM.

Unfortunately there are no changes to the Genevieve conundrum.
The operational GFS continues to bring a grip of moisture into the
area that would result in a slight chc or chc of TSTMs over most
of the area. The EC and the majority of the ensemble members
continue with the idea that most of the moisture will miss our
area. The forecast stays the course and keeps things dry.
Hopefully one of the mdls will start to bend in the direction of
the other today. Sunday however will likely be mostly cloudy as a
blanket of mid and high level clouds from Genevieve moves over
the area. Look for 2 to 4 degrees of cooling over most areas each
day. Even with the cooling fcst each day Thu through Sun, Sunday's
max temps will still be 5 to 10 degrees above normal.

On Monday the Tuesday the upper high retreats to the east hgts
remain near 591 DaM. Max temps will not changes much day to day
and will remain many degrees above normal. The upper high center
is near the 4 corners area and this could lead to another monsoon
flow pattern.

&&

.AVIATION...19/1750Z.

At 1636Z at KLAX, there was no marine layer at KLAX.

High confidence in all TAFs. However, there could be some smoke
issues due to several fires across NoCal with smoke advecting
south. There is a good chance that KPRB will remain under IFR/MVFR
Visbys through much of the day. There is a 20% for LIFR conds at
coastal TAFs from KSBA to KLGB late tonight. Terminal sites N of
Point Conception could deal with some MVFR FU conds tonight into
Thu morning.

A 20 percent chc of TSRA at KWJF KPMD 21Z-02Z.

KLAX...High confidence in TAF xcp 12z-16Z with a 20 percent chc
of 2SM BR OVC004. There is a 20 percent chance of 8 kt east wind
component after 15Z.

KBUR...High confidence in CAVU TAF.

&&

.MARINE...19/1003 AM.

No changes to the morning update.

Low end Gales and Small Craft Advisories (SCA) will go below
criteria. This drop should be temporary, with general
strengthening and expanding through today. Issued a Gale Watch for
Thursday night over the outer waters south of Point Conception,
with a 70 percent chance of happening. There is a 30 percent
chance of SCA conditions over the western half of the Santa
Barbara Channel Thursday afternoon and night. These winds will
generate building and expanding short period seas everywhere,
peaking on Thursday.

Reduced visibilities due to smoke will continue off the Central
Coast. Small areas of dense fog with visibility under one mile is
possible over the Santa Barbara Channel and around Los Angeles
County for at least the next few nights and morning.

Hurricane Genevieve, currently a Category 3 on the Saffir-Simpson
hurricane scale near the Baja Peninsula, will weaken over the next
few days. Expect south to southeast swells into early next week.
While swells should stay in the 2 to 4 foot range, there is a
small chance of large seas if the storm holds together.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 9 PM PDT Thursday for zones
      34-35-41. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 9 PM PDT this evening
      for zone 36. (See LAXNPWLOX).
     Heat Advisory in effect from 9 PM this evening to 9 PM PDT
      Thursday for zone 36. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 9 PM PDT Thursday for
      zones 37-38-44>46-51>54-59-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 9
      PM PDT this evening for zone 645. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Friday for zones
      670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM this afternoon to 3
      PM PDT Thursday for zone 676. (See LAXMWWLOX).
     Gale Watch in effect from Thursday afternoon through late
      Thursday night for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Temperatures will remain well above normal into early next week.
Some heat advisories are possible, especially on Friday.
Increasing southerly swells are possible late in the weekend which
could lead to high surf along south facing beaches.

&&

PUBLIC...Sirard/Rorke
AVIATION...Sweet/CK
MARINE...Sweet/Kaplan
SYNOPSIS...MW/Phillips

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:01 PM PDTSpecial Weather StatementLOXVentura59 min
Aug 18, 5:15 PM PDTFlash Flood WarningLOXVentura115 min
Aug 18, 9:26 PM PDTGale WatchLOX29 hr
Aug 18, 9:26 PM PDTSmall Craft AdvisoryLOX4 days
Aug 19, 3:04 PM PDTSpecial Weather StatementLOXLos Angeles56 min
Aug 19, 3:48 PM PDTFlash Flood WarningLOXLos Angeles66 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.